Alert archive / Michigan / Tornado Warnings in 1999
Tornado Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this tornado warning at Jun 28, 1999, 11:01 PM EDT for Oscoda County, Michigan. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 28, 1999, 11:01 PM EDT (03:01 UTC)
- Expired
- Jun 29, 1999, 12:00 AM EDT
- In force
- 59 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Oscoda County, MI
The radar
The NCL Michigan radar (KAPX), 53 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 11:05 PM EDT | Thunderstorm Wind 52 | Luzerne, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 3.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPX 290303 RRA TORAPN MIC135-290400- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1101 PM EDT MON JUN 28 1999 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * TORNADO WARNING FOR... OSCODA COUNTY IN NORTHEASTERN LOWER MICHIGAN * UNTIL 1200 AM EDT * AT 1100 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO 5 MILES SOUTH OF LUZERNE... MOVING NORTHEAST AT 35 MPH. * THE STORM PRODUCING THE TORNADO WILL BE AT... MIO AROUND 1110 PM EDT FAIRVIEW AROUND 1120 PM EDT COMINS AROUND 1125 PM EDT PERSONS IN AND NEAR THESE AREAS SHOULD IMMEDIATELY MOVE INTO A BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. CAMPBELL/SMITH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this tornado warning went out at Jun 28, 9:55 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 28, 9:55 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 955 PM EDT MON JUN 28 1999 BAND OF STRONG THUNDERSTORMS OCCASIONALLY PRODUCING DAMAGING WIND GUSTS PUSHING INTO UNSTABLE AIRMASS ACROSS CENTRAL/EASTERN COUNTIES OF FA...SHOULD CONTINUE TO PRODUCE STRONG WIND GUSTS FOR THE NEXT COUPLE OF HOURS GIVEN LOW LEVEL THERMODYNAMICS AND INCREASING MID LEVEL WINDS AHEAD OF SHORTWAVE. SURFACE BOUNDARY NOT FAR BEHIND LEADING BAND OF TSTMS. LATEST WV IMAGERY SHOWS STRONG MID LEVEL DRY PUNCH BEING DRIVEN EASTWARD BY SHORTWAVE AND FAST APPROACHING FORECAST AREA FROM THE WEST. BAND OF PRECIP ALONG AND JUST WEST OF SURFACE BOUNDARY IS NARROWING WITH TIME AND ACCELERATING SOMEWHAT. THUS...PRECIP SHOULD BEGIN TO END FROM WEST TO EAST DURING THE NEXT 1-2 HOURS...MOST LIKELY ENDING IN THE EAST WELL BEFORE DAYBREAK. PLAN TO UPDATE ZONES CLOSE TO MIDNIGHT TO ADJUST POPS/PRECIP TIMING. .APX...NONE. ROWLEY
In the hours before
Local storm report, Jun 28, 9:37 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
937 PM EDT MON JUN 28 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM CADILLAC MI BILLBOARD AND POWER
06/28/99 WEXFORD LINES BLOWN OVER
0905 PM EAST JORDAN MI 60 MPH TSTM GUST
06/28/99 CHARLEVOIX
0905 PM 3 NE PETOSKEY MI TREES BLOW OVER
06/28/99 EMMETLocal storm report, Jun 28, 9:37 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
937 PM EDT MON JUN 28 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM CADILLAC MI BILLBOARD AND POWER
06/28/99 WEXFORD LINES BLOWN OVER
0905 PM EAST JORDAN MI 60 MPH TSTM GUST
06/28/99 CHARLEVOIX
0905 PM 3 NE PETOSKEY MI TREES BLOW OVER
06/28/99 EMMETThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:24 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix | 46 min |
| Jun 28, 8:27 PM EDT | Severe Thunderstorm Warning | APX | Emmet | 63 min |
| Jun 28, 8:55 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 60 min |
| Jun 28, 8:55 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 60 min |
| Jun 28, 9:03 PM EDT | Severe Thunderstorm Warning | APX | Otsego | 47 min |
| Jun 28, 10:41 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 64 min |
| Jun 28, 11:12 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 63 min |
| Jun 28, 11:27 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco | 58 min |
Nearby
Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.